Oklahoma, 2006

Hail and Damaging Winds in Oklahoma, May 29 to 30, 2006

May 29 to 30, 2006 · NWS OUN · 10 events in 5 counties and zones

8 hail, 2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at May 29, 2:00 PM CST, 1 hour earlier.

Area forecast discussion, May 29, 2:00 PM CST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
300 PM CDT MON MAY 29 2006

.DISCUSSION...MUCH OF OKLAHOMA AND NORTH TEXAS WILL HAVE A CHANCE TO
CATCH UP ON SOME RAINFALL TONIGHT THROUGH WEDNESDAY...BUT THIS WILL
ALSO BE ACCOMPANIED BY SEVERE WEATHER. FIRST FOCUS FOR THUNDERSTORMS
THIS EVENING WILL BE ALONG A COLD FRONT IN NORTHWEST OKLAHOMA.
THOUGH THE USUAL HAIL AND DAMAGING WINDS WILL BE LIKELY...THERE IS
ALSO A HEAVY RAIN THREAT...AS PROFILERS SHOW UPPER LEVEL FLOW LINING
UP PARALLEL TO THE FRONT. TEMP/DEWPOINTS SPREADS ARE LARGE...SO
INITIAL ACTIVITY MAY PRODUCE SIGNIFICANT COLD POOLS AND PROPAGATE
EAST/SOUTHEAST...BUT WILL RUN INTO INCREASING RESISTANCE FROM THE
LOW LEVEL JET OVERNIGHT FROM SOUTHWEST THROUGH CENTRAL AND NORTH
CENTRAL OKLAHOMA. POTENTIAL EXISTS FOR WIDESPREAD MODERATE TO HEAVY
RAINFALL...ALONG WITH CONTINUED THREAT FOR SEVERE WEATHER...IF
CONVERGENCE CAN SUSTAIN THE STORM COMPLEX. NAM AND PARALLEL NAM BOTH
SUPPORT THIS SCENARIO.

SECOND AREA OF CONCERN IS SOUTHEAST OKLAHOMA WHERE A TRULY TROPICAL
AIRMASS IS NUDGING INTO THE STATE. LIGHT UPPER LEVEL FLOW CONTAINS A
FEW CONVECTIVELY INDUCED CIRCULATIONS OVER EASTERN TEXAS WHICH MAY
SKIRT SOUTHEAST OKLAHOMA THIS EVENING OR OVERNIGHT. SURFACE OUTFLOW
IN THE FORT WORTH AREA WAS ALSO PLOWING NORTH AND WEST INTO A WEAKLY
CAPPED AIRMASS...SO WOULD EXPECT SCATTERED ACTIVITY TO MOVE TOWARD
ARDMORE AND ADA THIS EVENING. AGAIN...ALTHOUGH SOME HAIL/WIND IS
POSSIBLE...MAIN THREAT SHOULD BE LOCALLY HEAVY RAINFALL.

THIRD AREA OF INITIATION SHOULD OCCUR ON THE CAPROCK WEST OF
ALTUS/QUANAH...WITH ACTIVITY MOVING VERY SLOWLY EAST AND SOUTHEAST
OVERNIGHT. OVERALL...THIS HAS LEAD TO AN INCREASE IN POPS TONIGHT
INTO TUESDAY MORNING. CONVECTIVE OUTFLOWS WILL GREATLY COMPLICATE
THE TUESDAY FORECAST...BUT MOST LIKELY AREAS FOR RAIN WILL AGAIN BE
IN THE WEST AND NORTHWEST CLOSER TO SYNOPTIC SCALE FORCING AND
POSSIBLE OUTFLOW BOUNDARIES. MORE SCATTERED ACTIVITY POSSIBLE IN THE
TROPICAL AIR THROUGH CENTRAL AND SOUTHERN OKLAHOMA.

THE FRONT PUSHES INTO CENTRAL OKLAHOMA WEDNESDAY...SO HAVE FOCUSED
POPS AHEAD OF THE FRONT...WITH DECREASING RAIN CHANCES WED
NIGHT/THURSDAY AS HIGH PRESSURE BUILDS IN. LITTLE CHANGE MADE TO THE
EXTENDED...WHERE THINKING FROM PREVIOUS SHIFTS STILL HOLDS...WITH
NORTHWEST FLOW CONVECTION EXPECTED TO BE FARTHER NORTH AND EAST
TOWARD THE MISSISSIPPI RIVER. TEMPERATURES WILL COOL OFF SOMEWHAT
WITH THE CLOUD COVER...RAIN...AND SURFACE HIGH BUILDING IN THE NEXT
FEW DAYS. THEN A WARM UP BEGINNING FRIDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  70  86  68  84 /  40  20  30  40
HOBART OK         68  87  67  84 /  40  30  40  30
WICHITA FALLS TX  70  88  68  85 /  30  30  40  40
GAGE OK           66  84  63  82 /  20  40  50  30
PONCA CITY OK     69  86  67  83 /  60  30  30  30
DURANT OK         73  86  69  85 /  30  30  30  40

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

BURKE/02

In the hours before

Special weather statement, May 29, 2:45 PM CST, 15 minutes before
PECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
345 PM CDT MON MAY 29 2006

OKZ004-005-009-010-292130-
WOODS OK-HARPER OK-WOODWARD OK-ELLIS OK-
345 PM CDT MON MAY 29 2006

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ELLIS...HARPER...WOODS AND
WOODWARD COUNTIES.

THUNDERSTORMS WERE DEVELOPING ON A LINE FROM CAMP HOUSTON TO
WOODWARD TO 9 MILES WEST OF HARMON AT 345 PM CDT...MOVING NORTHEAST
AT 20 MPH.

STORM INTENSITY IS INCREASING...AND WIND GUSTS TO 45 MPH ARE
POSSIBLE. SEVERE WEATHER MAY DEVELOP RAPIDLY THIS AFTERNOON.

BURKE

The radar

The Vance AFB radar (KVNX), 90 km away, was scanning. The volume nearest the first event began at 20:59 UTC.

Open the radar archive at this moment

Event by event

8 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Woods

When
May 29, 3:00 PM CST
Where
Woods County, 6 mi N of Camp Houston
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.900, -99.117

Hail, Woodward

When
May 29, 4:30 PM CST
Where
Woodward County, 2 mi NNE of Mooreland
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.467, -99.183

Thunderstorm Wind, Woods

When
May 29, 4:49 PM CST
Where
Woods County, Alva Muni Arpt
Measured
57 kt (66 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.767, -98.667

Wind gust was measured by the KAVK AWOS.

Hail, Harper

When
May 29, 5:55 PM CST
Where
Harper County, 7 mi SE of Selman
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.733, -99.400

Hail, Woods

When
May 29, 6:00 PM CST
Where
Woods County, Hopeton
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.683, -98.667

Thunderstorm Wind, Alfalfa

When
May 29, 6:05 PM CST
Where
Alfalfa County, 1 mi E of Carmen
Measured
56 kt (64 mph) estimated gust
Reported by
BROADCAST MEDIA
Coordinates
36.583, -98.433

Hail, Woods

When
May 29, 6:13 PM CST
Where
Woods County, 13 mi E of Waynoka
Measured
0.88 in hail
Reported by
BROADCAST MEDIA
Coordinates
36.583, -98.650

Hail, Woodward

When
May 29, 6:50 PM CST
Where
Woodward County, 3 mi N of Woodward
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.483, -99.400

Hail, Custer

When
May 30, 12:43 AM CST
Where
Custer County, 6 mi SE of Custer City
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.600, -98.800

Hail, Custer

When
May 30, 12:45 AM CST
Where
Custer County, 6 mi SE of Custer City
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.600, -98.800

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2006Every state in 2006This day in weather historyWarnings in Oklahoma, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5508061, 5508062, 5508063, 5508064, 5508065, 5508066, 5508067, 5508068, 5508069, 5508070.